Alert archive / Iowa / Tornado Warnings in 2024
Tornado Warning 72, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 22, 2024, 4:40 PM CDT for Black Hawk County, Bremer County, Iowa. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2024, 4:40 PM CDT (21:40 UTC)
- Expired
- Jun 22, 2024, 5:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Black Hawk County, IA, Bremer County, IA
The radar
The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 3:13 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 296 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
376
WFUS53 KDMX 222140
TORDMX
IAC013-017-222215-
/O.NEW.KDMX.TO.W.0072.240622T2140Z-240622T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
440 PM CDT Sat Jun 22 2024
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northeastern Black Hawk County in northeastern Iowa...
Southeastern Bremer County in northeastern Iowa...
* Until 515 PM CDT.
* At 439 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Denver, or 7 miles southeast of Waverly, moving
east at 35 mph.
HAZARD...Tornado. A funnel cloud was relayed to emergency
management at 4:34pm near US 218 and the Bremer - Black
Hawk County line.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Denver around 445 PM CDT.
Readlyn around 450 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Readlyn and Dunkerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4260 9243 4265 9243 4279 9208 4257 9209
TIME...MOT...LOC 2139Z 259DEG 29KT 4263 9238
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Ansorge3 follow-up statements
545
WWUS53 KDMX 222150
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
450 PM CDT Sat Jun 22 2024
IAC013-017-222215-
/O.CON.KDMX.TO.W.0072.000000T0000Z-240622T2215Z/
Black Hawk IA-Bremer IA-
450 PM CDT Sat Jun 22 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN BLACK HAWK AND SOUTHEASTERN BREMER COUNTIES...
At 450 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Denver, or 11 miles northeast of Waterloo, moving
east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Readlyn around 455 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Readlyn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4261 9230 4268 9230 4276 9208 4257 9209
TIME...MOT...LOC 2150Z 259DEG 29KT 4265 9226
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Ansorge210
WWUS53 KDMX 222200
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
500 PM CDT Sat Jun 22 2024
IAC013-017-222215-
/O.CON.KDMX.TO.W.0072.000000T0000Z-240622T2215Z/
Black Hawk IA-Bremer IA-
500 PM CDT Sat Jun 22 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
NORTHEASTERN BLACK HAWK AND SOUTHEASTERN BREMER COUNTIES...
At 500 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles southeast of Readlyn, or 12 miles west of
Oelwein, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northeastern Black Hawk and southeastern Bremer Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4261 9220 4269 9220 4273 9208 4259 9209
TIME...MOT...LOC 2200Z 260DEG 29KT 4265 9215
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Ansorge616 WWUS53 KDMX 222208 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 508 PM CDT Sat Jun 22 2024 IAC013-017-222218- /O.EXP.KDMX.TO.W.0072.000000T0000Z-240622T2215Z/ Black Hawk IA-Bremer IA- 508 PM CDT Sat Jun 22 2024 ...THE TORNADO WARNING FOR NORTHEASTERN BLACK HAWK AND SOUTHEASTERN BREMER COUNTIES WILL EXPIRE AT 515 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 800 PM CDT for northeastern Iowa. LAT...LON 4261 9220 4269 9220 4273 9208 4259 9209 TIME...MOT...LOC 2208Z 259DEG 29KT 4266 9207 $$ Ansorge
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 22, 3:46 PM CDT, 54 minutes earlier. Its key messages:
- Showers and thunderstorms are expected this evening with the potential for strong winds, heavy rainfall, and a few tornadoes. Isolated severe hail may also be possible.
- Mostly dry on Sunday with highs in the 80s
- Hotter with additional shower and thunderstorm chances Monday and Tuesday.
Area forecast discussion, Jun 22, 3:46 PM CDT, 54 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 346 PM CDT Sat Jun 22 2024 ...Updated with Hydrology Discussion... .KEY MESSAGES... - Showers and thunderstorms are expected this evening with the potential for strong winds, heavy rainfall, and a few tornadoes. Isolated severe hail may also be possible. - Mostly dry on Sunday with highs in the 80s - Hotter with additional shower and thunderstorm chances Monday and Tuesday. && .DISCUSSION... Issued at 219 PM CDT Sat Jun 22 2024 >> Severe Weather Threat Today The system that brought heavy rainfall across northern and northwestern Iowa last night has begun to make it’s way east over the region this afternoon and will depart the area this evening. However, as it passes through, showers and thunderstorms will develop initially across northern Iowa ahead of the surface low early this afternoon, then also fill in along a trailing cool front oriented roughly from southwest to northeast later this afternoon. This will bring a threat for severe weather through the afternoon and into the early evening hours, with all hazards possible mainly across the eastern and northeastern portions of the area. SPC mesoanalysis data indicates favorable instability values of 2000 to 3000 J/kg, and shear values of 40 to potentially 50 kts of effective shear. This will support organized convection and potentially a few supercells, given the 20 to 30 kts of low level shear. Hodographs also show a few hours of the traditional sickle shaped profile with near 100 m2/s2 of SRH, although the streamwise ingest does still seem to be lacking some. Combine this low level shear with LCLs around 500 to 1000 m, steep low level lapse rates, and 0-3km CAPE values of 150+, J/kg could certainly see a tornado this evening. Strong flow aloft and marginal DCAPE values of 500 to 1000 J/kg will also make damaging wind gusts a consideration with any organized storms. This is especially true if discrete convection congeals and grows upscale, although this will be a greater concern further east of our forecast area. Regardless, the chance for strong winds and a tornado are the primary concerns, but also can’t rule out some severe hail with any supercells that do develop. The large hail threat does look somewhat limited by warm and moist profiles, but an organized, rotating updraft would still be able to support large hailstones, which are less susceptible to melting than smaller hailstones found in less organized storms. With moisture pooling in the warm sector ahead of the approaching system, PWATs will again be in the 2”+ range, which will promote efficient rainfall rates with any storm that develops. There also looks to be a brief period this afternoon where storms may even train along the boundary in northeastern Iowa, which could cause a few areas to pick up 2-3+ inches of rainfall, especially in areas further east along the boundary. Fortunately, the overall synoptic system will be quite progressive and storm motions will pick up to around 30 to 40 kts, so extremely high rainfall amounts are not anticipated. Regardless, given the higher rainfall rates in proximity to areas that already received heavy rainfall last night, have decided to extend the flood watch through 7 PM this evening. Another extension for some of the eastern counties may also be needed later this evening, but these areas received less rainfall last night so will want to evaluate how convection plays out before continuing the flood watch into the night. >> Hot Temperatures With More Storm Chances Next Week After the low pressure departs today, central Iowa gets a brief break from showers and storms through tomorrow, aside from an isolated shower or two in the afternoon. Unfortunately, this break is relatively short lived with more shower and thunderstorm chances expected both Monday and Tuesday as weak waves pass through the northwest to zonal flow overhead. These will be accompanied by high instability values as temperatures increase into the 90s both days. Shear values at this point don’t look great, at least on Monday, which currently has a marginal risk for severe weather in the current SPC day 3 outlook. Tuesday has slightly higher forecasted shear values and also has some greater severe weather probabilities from the CSU machine learning algorithm, but at this point not going to dig too much into the minutia. In addition to the precipitation chances, highs climbing into the low 90s over southern Iowa and increasing dew points may lead to some uncomfortable apparent temperatures both Monday and Tuesday, so will be closely monitoring the heat risk in future forecast packages. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1222 PM CDT Sat Jun 22 2024 Scattered to broken cumulus at roughly 2k to 3k ft have developed over the western half of the state this afternoon. These precede a system bringing shower and thunderstorm chances through the afternoon and evening, potentially impacting all TAF sites. However, storms will be scattered and therefore confidence in impacts vary for each site. Therefore, have included mention of thunder during the most likely periods for each location and will refine as needed. Overnight, an MVFR to potentially IFR cloud deck looks to develop over much of the area, again impacting all sites. These ceilings then lift in the morning hours, and are followed by a quieter and drier day on Sunday. && .HYDROLOGY... Issued at 346 PM CDT Sat Jun 22 2024 Heavy rainfall in northeastern Iowa last night has led to flooding on multiple area rivers, primarily along the Des Moines River and Cedar River basins. As of right now, hydrographs are either on track or slightly less than what was expected yesterday. Those that have fallen below the forecasted rises are mainly along the Cedar/Winnebago Rivers which missed out on some of the heavier rainfall that was previously expected through that basin. This is most notable at MCWI4, which will see a significant downward trend from the previous forecasted crest of major flood stage to a now forecasted moderate flood stage. That being said, precipitation fallen in the basins and water routing down from Minnesota along the Cedar River, will still result in moderate to major flooding in areas along the Cedar River, notably at CCYI4, JANI4, and CEDI4, among other sites also seeing minor flooding on the Cedar River and it's tributaries. Further west, river forecasts are mostly on track, with major flooding already ongoing at ESVI4 on the West Fork Des Moines River. Rises at ESVI4 have slowed some, but not expecting much improvement at this time with more water upstream still to be routed down. Forecasted crests of moderate and major flooding downstream at EMTI4 and HBTI4, respectively. HBTI4 is also forecasted to near and exceed the flood of record of 15.4ft. Flooding is also ongoing along the East Fork Des Moines River, with moderate flooding at AGNI4 and minor flooding forecasted at DAKI4. Consequently, flooding is likely along the main stem of the Des Moines River north of Des Moines as water routes downstream. This will lead to significant rises at Saylorville Lake, with an estimated lake elevation of just over 870 ft. Additional showers and thunderstorms are expected over portions of northeast Iowa this evening, which may slightly delay improvement on rivers. Those along the Cedar River basins will be most affected by any rainfall tonight, while those further west should mostly get a break. That being said, more rainfall is forecast at the beginning of next week so will continue to monitor the impacts these may have on area rivers. Make sure to stay up to date on the latest forecasts and river information, and use extreme caution in flooded areas. && .DMX WATCHES/WARNINGS/ADVISORIES... Flood Watch until 7 PM CDT this evening for IAZ004>007-015>017- 023>028-035>039. && DISCUSSION...Dodson AVIATION...Dodson HYDROLOGY...Dodson
Hazardous weather outlook, Jun 22, 2:58 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 258 PM CDT Sat Jun 22 2024 IAZ004>007-015>017-023>028-035>039-232000- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Webster- Hamilton-Hardin-Grundy-Black Hawk- 258 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Flood Watch for excessive rainfall is in effect for the area into the early evening. Please visit weather.gov/dmx for more details. A few strong to severe thunderstorms may be possible this afternoon and evening. Main threats would be for damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional storm chances return to the forecast by around the middle of next week. Severe weather may be possible late Monday with details being better defined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon. Severe weather reports, reports of rainfall and any flooding are appreciated. IAZ033-034-044>050-057>062-070>075-081>086-092>097-232000- Sac-Calhoun-Crawford-Carroll-Greene-Boone-Story-Marshall-Tama- Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison- Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello- Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 258 PM CDT Sat Jun 22 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A few strong to severe thunderstorms may be possible this afternoon and evening over eastern areas. Main threats would be for damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday Additional storm chances return to the forecast by around the middle of next week. Severe weather may be possible late Monday with details being better defined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon. Severe weather reports, reports of rainfall and any flooding are appreciated.
In the hours before
Local storm report, Jun 22, 12:15 PM CDT, 4 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1215 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM Rain Buffalo Center 43.39N 93.94W
06/22/2024 M4.00 Inch Winnebago IA Public
Public, via social media, relayed 4 inches
rainfall from yesterday evening and
overnight.
&&Local storm report, Jun 22, 12:16 PM CDT, 4 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1216 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain Lake Mills 43.42N 93.53W
06/22/2024 M4.50 Inch Winnebago IA Public
Public, via social media, relayed 4.5 inches
rainfall from yesterday evening and
overnight.
&&Local storm report, Jun 22, 12:18 PM CDT, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1218 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 AM Rain 1 ENE West Bend 42.96N 94.45W
06/22/2024 M7.50 Inch Palo Alto IA Public
This is from Friday 6 am through 830am this
morning. Public, via social media, relayed
7.5 inches rainfall.
&&Local storm report, Jun 22, 12:19 PM CDT, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1219 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM Rain 2 W Denver 42.67N 92.36W
06/22/2024 M5.00 Inch Bremer IA Public
Public, via social media, relayed 5 inches
rainfall from yesterday evening and
overnight.
&&Local storm report, Jun 22, 4:40 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
440 PM CDT Sat Jun 22 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM Funnel Cloud 1 S Janesville 42.62N 92.46W
06/22/2024 Black Hawk IA Emergency Mngr
Funnel cloud near Highway 218 approaching
the Bremer County line.
&&
BSSThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 9:30 PM CDT | River Flood Warning | DMX | Cerro Gordo, Floyd, Worth | 4 days |
| Jun 21, 10:46 PM CDT | Flash Flood Warning | DMX | Emmet, Kossuth | 6 hr |
| Jun 21, 11:35 PM CDT | Special Weather Statement | DMX | Palo Alto | 40 min |
| Jun 21, 11:41 PM CDT | Flash Flood Warning | DMX | Palo Alto | 6 hr |
| Jun 22, 12:24 AM CDT | Flash Flood Warning | DMX | Humboldt, Kossuth, Pocahontas, Winnebago | 6 hr |
| Jun 22, 1:02 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 6 hr |
| Jun 22, 1:36 AM CDT | Flash Flood Warning | DMX | Cerro Gordo, Hancock | 5 hr |
| Jun 22, 1:49 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Worth | 26 min |
| Jun 22, 4:51 AM CDT | Areal Flood Warning | DMX | Emmet, Kossuth | 6 hr |
| Jun 22, 5:52 AM CDT | Areal Flood Warning | DMX | Palo Alto | 5 hr |
| Jun 22, 6:04 AM CDT | Areal Flood Warning | DMX | Humboldt, Kossuth, Pocahontas, Winnebago | 6 hr |
| Jun 22, 6:43 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Hancock, Winnebago, Worth | 6 hr |
| Jun 22, 6:43 AM CDT | Areal Flood Warning | DMX | Cerro Gordo, Hancock | 6 hr |
| Jun 22, 10:54 AM CDT | Areal Flood Warning | DMX | Emmet, Palo Alto | 12 hr |
| Jun 22, 11:42 AM CDT | River Flood Warning | DMX | Boone, Hamilton, Webster | 21 days |
| Jun 22, 11:42 AM CDT | River Flood Warning | DMX | Humboldt | 5 days |
| Jun 22, 11:46 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 6 days |
| Jun 22, 11:51 AM CDT | River Flood Warning | DMX | Black Hawk | 16 days |
| Jun 22, 11:51 AM CDT | River Flood Warning | DMX | Black Hawk, Bremer, Butler | 4 days |
| Jun 22, 11:51 AM CDT | River Flood Warning | DMX | Black Hawk | 6 days |
Nearby
Tornado Warnings in Iowa, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.